Texas, 2010

High Wind in Texas, December 31, 2010

December 31, 2010 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds associated with a departing upper level trough mixed down to the surface resulting in brief high winds in the Guadalupe Mountains of west Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with a departing upper level trough mixed down to the surface resulting in brief high winds in the Guadalupe Mountains of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 10:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 30, 10:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CST THU DEC 30 2010

.DISCUSSION...
SEE LATEST AVIATION DISCUSSION.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. A FEW HIGH
BASED LIGHT RAIN SHOWERS ARE EXPECTED TO EXIT THE TERMINAL AREAS
WITHIN THE NEXT COUPLE OF HOURS.

BREEZY WESTERLY WINDS WITH GUSTS UP TO 25 KNOTS BEHIND A PASSING
STRONG PACIFIC FRONT...ENHANCED BY A BAND OF STRONG WINDS
ALOFT...SHOULD PERSIST INTO THE AFTERNOON HOURS ON FRIDAY BEFORE
GRADUALLY SUBSIDING TO 10 KNOTS OR LESS BY FRIDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 1029 PM CST THU DEC 30 2010/

UPDATE...
HAVE LET HIGH WIND WARNING FOR EDDY CO AND UPPER TRANS PECOS
EXPIRE AS WELL AS WIND ADVISORY ELSEWHERE.

DISCUSSION...
WINDS ACRS THE PLAINS/PB GENERALLY GUSTING TO AROUND 25 TO 35 MPH
AND PAC FRONT IS ALONG A LINE NEAR GAIL...BIG SPRING...E OF
MIDLAND...NW OF FST. RADAR INDICATES PRECIP IS DECREASING BUT
LIGHT RETURNS ARE IN THE NE CWFA AND IN LEA CO. NM. WIND STILL
GUSTING IN THE 60S IN GDP/DAVIS MTNS. STILL CONCERNED THAT HIEST
WINDS HAVE YET TO OCCUR IN THE GDP MTNS AS NAM12 SUGGEST THERE IS
STILL A 75KT 7H CORE TO MOVE OVER AROUND 09Z. OTHERWISE VERY DRY
DRY IS NOTED WELL TO THE NW IN CNTRL NM (WHICH IMPACT FIRE WX
CONCERNS FRIDAY). THIS AIR WILL SPILL E/SE LATE TONIGHT AND AS
SUBSIDENCE INCREASES AFTER/AROUND 09Z SFC WINDS MAY WELL INCREASE
ACRS THE NRN CWFA TO NEAR ADVISORY CRITERIA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 10 AM MST FRIDAY THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ FRIDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     FIRE WEATHER WATCH FROM 11 AM CST FRIDAY THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAWSON...GAINES...HOWARD...MARTIN...MITCHELL...SCURRY.

     HIGH WIND WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Dec 30, 9:15 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CST THU DEC 30 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010415-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1015 PM CST THU DEC 30 2010 /915 PM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THROUGH THE REST OF THE NIGHT...HIGH WINDS WILL AFFECT THE
GUADALUPE AND DAVIS MOUNTAINS AND VAN HORN/ HIGHWAY 54 CORRIDOR.
THE STRONGEST WINDS WILL BE IN THE GUADALUPE MOUNTAINS WHERE
SOUTHWESTERLY WINDS OF 40 TO 50 MPH AND GUSTS AS HIGH AS 90 MPH
WILL BE POSSIBLE... ESPECIALLY IN THE HIGHER ELEVATIONS AND
THROUGH GUADALUPE PASS. WIND IMPACTS WILL BE MOST NOTABLE ON U.S.
HIGHWAY 62 180 THROUGH GUADALUPE PASS... ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES. ACROSS THE REST OF THE ABOVE
AREAS...SOUTHWESTERLY WINDS OF 30 TO 40 MPH AND GUSTS AS HIGH AS
65 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS ON
FRIDAY...AND A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE AREAS.

CONTINUED DRY AND WINDY CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WILL
RESULT IN NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS FRIDAY
AFTERNOON.  A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE AREAS
FROM LATE FRIDAY MORNING THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 31, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275623.